Montana, 2005

Hail and Damaging Wind in Montana, August 16, 2005

August 16, 2005 · NWS GGW · 7 events in 4 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM MST, 3 hours earlier.

Area forecast discussion, Aug 16, 1:30 PM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT TUE AUG 16 2005

.SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THRU THURSDAY...
A QUASI-STATIONARY FRONT IS ORIENTED NW-SE THRU MT WITH A SERIES OF
SURFACE WAVES MOVING SE ALONG THIS FRONT. THIS FRONT MARKS THE EDGE
OF A COOLER AIRMASS THATS CENTERED WELL TO OUR NORTH OVER NORTHERN
CANADA. ONE SURFACE WAVE ON THE FRONT IS MOVING SE ACROSS THE AREA
WITH E WINDS CONTINUING TO BLOW A LITTLE STRONGER THAN EXPECTED
AHEAD OF IT. AGAIN TO STAY BELOW ADVISORY CRITERIA THOUGH AT FORT
PECK LAKE. A LITTLE HIGHER DEW POINTS...IN THE 50S...IN THIS SECTOR
OF THE FRONT ALSO. MEANWHILE...UPPER LOW SEEN ON SATELLITE PICTURES
OVER NEVADA...WITH MOISTURE AND A SHORTWAVE MOVING NE AHEAD OF IT IN
W WYOMING AND EASTERN IDAHO. MODELS SEEM TO HAVE A PRETTY GOOD
HANDLE ON IT MOVING IT THRU OUR SE AS AN UPPER TROUGH TONIGHT. GFS
OVERDONE WITH STRENGTH AND NORTHWARD INFLUENCE THOUGH. THIS IS ON A
COLLISION COURSE WITH THE SURFACE WAVE. AND WITH AIRMASS BECOMING
INCREASING MOIST AND UNSTABLE...CAPES VARYING QUITE A BIT BY MODEL
THOUGH...UP TO 2400 J/KG ON ETA...UP TO 1.5 INCHES PRECIP WATER
TOO...A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...TONIGHT LOOKS
GOOD PER SWODY1 SLIGHT RISK.

NOT MUCH CHANGE IN AIRMASS FOR WEDNESDAY...SO WILL GO AGAIN WITH
HIGHS A LITTLE WARMER THAN MOS AS WE WAVER ALONG QUASI-STATIONARY
FRONT. MODELS INCREASE MOISTURE IN WESTERLY FLOW ALOFT AHEAD OF
COLD FRONT THAT ARRIVES WED NIGHT...WITH MOST OF OUR AREA IN SLIGHT
RISK OF SEVERE. MODELS ALL SHOW PRECIP GENERATED WITH THE
FRONT...BUT IN THIS CASE ETA HAS STRONGER LIFT AND HIGHER POPS. WILL
GO A LITTLE LOWER THAN ETA IN BETTER MODEL CONSENSUS PER ONGOING
FORECAST.

STRONG COLD FRONT ASSOCIATED WITH THE UPPER LOW MODELS DROP SSE FROM
N CANADA TO AB/SK BORDER BY THURSDAY. LARGE DROP IN THICKNESSES FOR
COOLER WEATHER WITH 850 TEMPS ALREADY DOWN TO 4-5C BY THU
MORNING...SO LOWERED WED NIGHT LOWS. APPROACHING UPPER LOW WILL KEEP
A CHANCE OF SHOWERS GOING THUR WITH THE 15F OR COOLER DROP IN HIGH
TEMPS. SIMONSEN

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS ARE IN AGREEMENT WITH THE OVERALL PATTERN OF UPPER TROUGH
EXITING THE AREA ON FRIDAY WITH UPPER RIDGE BUILDING OVER THE
WEEKEND AND STAYING IN THE AREA THROUGH MONDAY. GFS MAY BE TOO
STRONG WITH THE STRENGTH OF THE CLOSED LOW OVER SASKATCHEWAN ON
FRIDAY. ECMWF WEAKER UPPER LOW LOOKS MORE REASONABLE.

UPPER TROUGH LINGERS THROUGH FRIDAY. WILL KEEP A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS OVER PARTS OF THE FORECAST AREA. UPPER
RIDGE WILL WARM AND DRY WEATHER FOR THE WEEKEND. THE RIDGE MOVES TO
THE EAST ON MONDAY. THEN...THE GFS AND GFS ENSEMBLES ALL BRING AN
UPPER TROUGH INTO THE AREA AROUND NEXT TUESDAY WITH A COLD FRONT.
BEING 7 DAYS OUT...THERE ARE SOME TIMING DIFFERENCES. WILL KEEP
TUESDAY WARM AND DRY AT THIS TIME.  FORRESTER

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED MOST AREAS THROUGH THE NEXT 24 HOURS. A
FEW THUNDERSTORMS ARE POSSIBLE NEAR THE NORTH DAKOTA BORDER THIS
EVENING WHICH COULD PRODUCE REDUCED VISIBILITIES. RAE

&&

CLIMO...AFTER A HOT START TO THE MONTH OF AUGUST THE WEATHER TURNED
MUCH COOLER THE SECOND WEEK OF THE MONTH ACROSS NORTHEAST MONTANA.
THROUGH THE FIRST TWO WEEKS OF THE MONTH THE AVERAGE TEMPERATURE AT
GLASGOW WAS 69.7 DEGREES...WHICH IS 1.9 DEGREES BELOW THE 30-YEAR
AVERAGE.  SO FAR ONLY 3 TENTHS OF AN INCH OF RAIN HAS FALLEN THIS
MONTH AT THE AIRPORT IN GLASGOW.  59 HUNDREDTHS OF AN INCH OF RAIN
HAS FALLEN SINCE JULY 1ST...WHICH MAKES IT THE DRIEST SUCH PERIOD
SINCE 1971.

THE LOW TEMPERATURE OF 39 DEGREES THIS PAST SATURDAY MORNING WAS THE
FIRST TIME THE TEMPERATURE HAS DROPPED INTO THE 30S DURING THE FIRST
HALF OF AUGUST IN GLASGOW SINCE 1997...AND RANKS AS THE 11TH COOLEST
MORNING EVER OBSERVED DURING THE FIRST HALF OF AUGUST.  THERE HAVE
ONLY BEEN TWO TIMES THAT THE MERCURY HAS DROPPED BELOW FREEZING THE
FIRST TWO WEEKS OF AUGUST...BOTH OF WHICH OCCURRED IN THE 1890S.
THE LAST TIME THE MERCURY DIPPED BELOW 32 DEGREES IN AUGUST WAS ON
AUGUST 24, 1934.  CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 16, 5:12 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
612 AM MDT TUE AUG 16 2005

MTZ018>020-023>027-062-171200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-EASTERN ROOSEVELT-
612 AM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF A SEVERE THUNDERSTORM TONIGHT EAST OF
SCOBEY...WOLF POINT AND TERRY. THE MAIN THREAT IS EXPECTED TO BE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
August 16, 4:30 PM MST
Where
Valley County, 15 mi WSW of Pines
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.750, -106.933

Penny sized hail covered the ground with some quarter sized hail.

Hail, Prairie

When
August 16, 4:40 PM MST
Where
Prairie County, 17 mi NNE of Mc Cloud
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.133, -105.450

Hail, Dawson

When
August 16, 5:40 PM MST
Where
Dawson County, 10 mi S of Lindsay
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.067, -105.150

The hail was two inches deep. Minor flooding also occurred from the runoff across some wheat fields.

Hail, Valley

When
August 16, 5:45 PM MST
Where
Valley County, Pines
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.833, -106.633

Thunderstorm Wind, Dawson

When
August 16, 6:30 PM MST
Where
Dawson County, 5 mi NNE of Hoyt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.000, -104.817

Hail, Daniels

When
August 16, 6:45 PM MST
Where
Daniels County, 8 mi N of Peerless
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.917, -105.817

Hail, Dawson

When
August 16, 6:50 PM MST
Where
Dawson County, Hoyt
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.933, -104.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470921, 5470922, 5470923, 5470924, 5470925, 5470926, 5470927.